Arkansas, 2008

Wildfire in Arkansas, January 29, 2008

January 29, 2008 · NWS TSA · 1 event in 1 county or zone

Very strong wind ahead of and behind a cold front, combined with low relative humidities and dry fuels contributed to a wildfire that burned 100 acres, including 197 buildings at Fort Chaffee. Many of these structures were scheduled for demolition and were all unoccupied.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very strong wind ahead of and behind a cold front, combined with low relative humidities and dry fuels contributed to a wildfire that burned 100 acres, including 197 buildings at Fort Chaffee. Many of these structures were scheduled for demolition and were all unoccupied. A firefighter was injured while battling the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 29, 11:08 AM CST, 52 minutes earlier.

Area forecast discussion, Jan 29, 11:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1108 AM CST TUE JAN 29 2008

.DISCUSSION...
HIGH WIND WARNING ISSUED FOR LOCATIONS IN ADVANCE
OF COLD FRONT. OKEMAH GUSTED TO 65 WITH THE FRONT
AND PORTER 64 AT FRONTAL PASSAGE. WIND GUSTS IN
40-50 RANGE AFTER FRONTAL PASSAGE.  TEMPS DROP
ABOUT 20 DEGREES IN 20 MINUTES WITH FRONTAL PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  26  51  32 /  10   0   0  10
FSM   60  22  52  30 /  20   0   0  10
MLC   62  24  53  37 /  10   0   0  10
BVO   56  18  51  29 /  10   0   0  10
FYV   59  19  47  32 /  10   0   0  10
BYV   63  17  45  29 /  20   0   0  10
MKO   62  21  50  33 /  10   0   0  10
MIO   57  20  48  29 /  10   0   0  10
F10   62  23  51  35 /  10   0   0  10
HHW   64  27  54  37 /  20   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 3 PM TUESDAY FOR OKZ049-OKZ053-OKZ069-
     OKZ072-OKZ074-OKZ075-OKZ076.

     WIND ADVISORY FROM 3 PM TUESDAY TO 6 PM TUESDAY FOR OKZ049-
     OKZ053-OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.

     WIND ADVISORY UNTIL 6 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
     OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ073.

AR...HIGH WIND WARNING UNTIL 3 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

     WIND ADVISORY FROM 3 PM TUESDAY TO 6 PM TUESDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...21
LONG TERM....10
Hazardous weather outlook, Jan 29, 10:42 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1042 AM CST TUE JAN 29 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1036 AM CST TUE JAN 29 2008

...WINDS WILL GUST TO AROUND 50 MILES AN HOUR TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS.
	RISK...SIGNIFICANT.
	AREA...ALL OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED...SPREADINDEX=48.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A VERY POWERFUL COLD FRONT WILL SWEEP THROUGH THE AREA
LATE THIS MORNING AND EARLY AFTERNOON.  NORTHWEST WINDS
WILL GUST TO AROUND 50 MILES AN HOUR WITH THE FRONT AND
FREQUENTLY GUST TO 40 OR 50 MILES AN HOUR BEHIND THE FRONT.
THE WINDS WILL SUBSIDE LATE IN THE AFTERNOON AND EARLY
EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...WINTER WEATHER POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN UPPER LEVEL STORM SYSTEM WILL TRACK FROM THE TEXAS PANHANDLE
THURSDAY MORNING...INTO SOUTHEAST OKLAHOMA BY EARLY THURSDAY
EVENING. WINTRY PRECIPITATION SHOULD DEVELOP AHEAD OF THIS SYSTEM BY
THURSDAY MORNING...WITH PRECIPITATION EVENTUALLY TAPERING OFF THURSDAY
EVENING AS THE UPPER SYSTEM EXITS TO THE EAST. SNOWFALL
ACCUMULATIONS OF 2 TO 4 INCHES APPEAR POSSIBLE OVER MUCH OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS...ALTHOUGH THE SNOWFALL TOTALS AND
PRECIPITATION TYPE WILL BE FINE TUNED AS THE TRACK OF THIS UPPER
SYSTEM STILL BECOMES MORE APPARENT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sebastian

When
January 29, 12:00 PM CST to 7:00 PM CST
Where
Sebastian forecast zone
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager

A wildfire burned 100 acres and 197 structures at Fort Chaffee.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78753.